One thing that I would reassure you as you take the NCLEX is to develop a couple of test-taking strategies. I’ll talk about a few and then we will apply it in a question.
This is a very popular type of pharmacology question to throw on a nursing test.
You are caring for a 52 year old woman with a penicillin allergy. She reports that when exposed to the drug she suffers shortness of breath and facial swelling. She has been diagnosed with community-acquired pneumonia. If she were prescribed which drug would you want to hold administration until clarifying with the ordering provider?
Let us work through the answer together.
First – what are they asking? They could be asking are the drugs, dosages correct. But the gist of the question is – which one shouldn’t be given to someone with a penicillin allergy?
Eliminate – if you can, eliminate any incorrect answers.
Look for the distractor – so the author of this question through in several. It is common for students to think that the -cin ending of drug means it is in the –cillin family. They sound similar. You are stressed. They put Vancomycin as the first answer. You might read quickly and pick it and move on. Vancomycin is an “other antimicrobial” and is not in the pencillin family.
Similarly, azithromycin has the –cin prefix. However, it is a macrolide and is often given to those with penicillin allergies.
Teflaro (Ceftaroline) is the distractor for nursing students good at pharmacology. It is a cephalosporin. Most cephalosporins shouldn’t necessarily be given to persons that show hypersensitivity to PCN. However, since it is a fifth generation cephalosporin, it is okay to be given. First through fourth generations are not.
Finally, they leave the really penicillinase for the last answer. It is the correct one.
Also, they might have confused you by throwing in dosages. All the dosages are accurate, but it just adds to the information in the question and might confuse you or lead you off track. Think of the extra info as “red herrings”. Focus on the primary question at hand and you will do well!